Oklahoma, 2017Flash Flood and Hail in Oklahoma, May 3, 2017
May 3, 2017 · NWS TSA · 8 events in 5 counties and zones
An organized area of strong to severe thunderstorms developed during the early morning hours of the 3rd, as a strong low level jet transported moist and unstable air over a stationary frontal boundary located across east central Oklahoma and west central Arkansas. The strongest storms produced hail up to quarter size, wind gusts to 82 mph, and some locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized area of strong to severe thunderstorms developed during the early morning hours of the 3rd, as a strong low level jet transported moist and unstable air over a stationary frontal boundary located across east central Oklahoma and west central Arkansas. The strongest storms produced hail up to quarter size, wind gusts to 82 mph, and some locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 10:55 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 2, 10:55 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1155 PM CDT Tue May 2 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Numerous showers and thunderstorms will affect the northeast
Oklahoma sites overnight, spreading into the northwest Arkansas
and southeast Oklahoma sites Wednesday morning. A cold front will
sweep across the area Wednesday, with gusty north winds and MVFR
ceilings following in its wake.
&&
.PREV DISCUSSION... /Issued 930 PM CDT Tue May 2 2017/
..UPDATE...
DISCUSSION...
Convection continues to increase west of Interstate 35 and will be
spreading into NE OK very soon. Latest data support current
forecast with widespread precip across NE OK with the heaviest
amounts nearer the KS/OK border and points northward.
Updated forecast will adjust for observed trends otherwise
looks to be tracking well.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>063-
067>069.
AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
011.
&&
AVIATION...05Hazardous weather outlook, May 2, 3:52 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue May 2 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue May 2 2017
...HEAVY RAIN AND FLASH FLOODING CONCERNS OVERNIGHT THROUGH WEDNESDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and far northwest Arkansas.
ONSET...After 10pm.
HEAVY RAIN AND FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...After 10pm.
DISCUSSION...
Scattered thunderstorms will develop over the western
High Plains this evening and spread eastward overnight.
Repeated rounds of heavy rain are likely with locations
near the Oklahoma Kansas border and points northward
being the most likely for the heaviest rains.
A few storms may produce large hail with a locally
damaging wind gust also possible especially along and
north of a Tulsa to Fayetteville line.
Thunderstorms will continue to develop through the
day on Wednesday as a cold front moves through the
region.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through MONDAY...No Hazards.
EXTENDED DISCUSSION...
The threat of locally heavy rainfall will shift into southeast
Oklahoma and western Arkansas with during the day on
Wednesday. Additionally, a few severe storms will
again be possible, primarily Wednesday afternoon, across
southeast Oklahoma. Large hail and locally damaging winds
will again be the main severe weather threat Wednesday afternoon.
After this system moves out of the region, an extended period of
dry and mild weather will prevail from late week through
the upcoming weekend.
weather.gov/tulsa Contains additional information.
In the hours before
Special weather statement, May 2, 11:01 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1201 AM CDT WED MAY 3 2017
OKZ054-059-030530-
Osage OK-Pawnee OK-
1201 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 1230 AM CDT...
At 1200 AM CDT, a strong thunderstorm was located 5 miles east of Red
Rock, moving east at 45 mph.
Dime size hail will be possible with this storm.
Locations in or near the path include...
Fairfax... Ralston...
LAT...LON 3651 9703 3651 9701 3652 9701 3653 9698
3653 9696 3655 9692 3655 9690 3657 9689
3658 9689 3660 9691 3668 9666 3643 9656
3634 9703
TIME...MOT...LOC 0500Z 252DEG 37KT 3644 9709
LacySpecial weather statement, May 3, 12:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
133 AM CDT WED MAY 3 2017
OKZ057-030700-
Craig OK-
133 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAIG COUNTY UNTIL
200 AM CDT...
At 133 AM CDT, a strong thunderstorm was located 8 miles northwest of
Welch, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Welch... Hollow...
LAT...LON 3699 9504 3699 9503 3698 9503 3697 9504
3696 9502 3695 9499 3694 9500 3683 9500
3684 9530 3700 9532 3700 9501
TIME...MOT...LOC 0633Z 263DEG 24KT 3694 9522Special weather statement, May 3, 12:59 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
159 AM CDT WED MAY 3 2017
OKZ054-030730-
Osage OK-
159 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
230 AM CDT...
At 159 AM CDT, a strong thunderstorm was located 3 miles west of
Grainola, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Grainola... Foraker...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern Oklahoma.
LAT...LON 3700 9639 3689 9635 3683 9675 3700 9675
TIME...MOT...LOC 0659Z 254DEG 40KT 3694 9672
Special weather statement, May 3, 1:03 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
203 AM CDT WED MAY 3 2017
OKZ054-055-060-061-030730-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
203 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...EAST
CENTRAL OSAGE...SOUTHWESTERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES UNTIL 230 AM CDT...
At 201 AM CDT, Doppler radar indicated an area of strong winds
on the southern flank of a thunderstorm in eastern Osage County.
Wind gusts up to 50 mph will be possible across southern Washington,
northern Tulsa and western Rogers County through 230 AM.
Locations in or near the path include...
Skiatook... Collinsville...
Oologah... Avant...
Vera...
A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern Oklahoma.
LAT...LON 3648 9566 3631 9567 3635 9609 3650 9607
TIME...MOT...LOC 0701Z 274DEG 39KT 3646 9601
Event by event
6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Rogers
- When
- May 3, 1:30 AM CST
- Where
- Rogers County, 4.74 mi NW of Talala
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.574, -95.745
The Oklahoma Mesonet station near Talala measured 82 mph thunderstorm wind gusts.
Hail, Tulsa
- When
- May 3, 4:24 AM CST
- Where
- Tulsa County, 1.38 mi S of Alsuma
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.080, -95.870
Flash Flood, Washington
- When
- May 3, 5:37 AM CST to 9:00 AM CST
- Where
- Washington County, Dewey to 0.73 mi W of Dewey
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 36.800, -95.930
Several roads were flooded in and around Dewey.
Hail, Tulsa
- When
- May 3, 6:33 AM CST
- Where
- Tulsa County, 0.59 mi SSW of Bixby
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.942, -95.883
Hail, Le Flore
- When
- May 3, 7:33 AM CST
- Where
- Le Flore County, 0.64 mi NW of Bokoshe
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.187, -94.787
Hail, Le Flore
- When
- May 3, 7:43 AM CST
- Where
- Le Flore County, 0.3 mi NW of Poteau
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.053, -94.623
Hail, Le Flore
- When
- May 3, 7:53 AM CST
- Where
- Le Flore County, Poteau
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -94.620
Hail, Latimer
- When
- May 3, 8:45 AM CST
- Where
- Latimer County, Red Oak
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -95.080
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 3 to 4, 20171 death · $10,000 · 23 events
- Tornadoes and Flash Flooding in Texas, May 3, 2017$651,000 · EF1 · 49 events
- Flash Flooding and Hail in Louisiana, May 3, 2017$1.2 million · 2.75 in hail · 35 events
- Strong Wind in Mississippi, May 3 to 4, 2017$81,000 · 8 events
- Hail in Texas, May 3, 2017$27,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Louisiana, May 3, 2017$50,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Arkansas, May 3, 2017$30,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201725 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201713 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201710 events
- Flash Flood and Hail in Texas, May 3, 2017$11,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701500, 701501, 701502, 701503, 701504, 701505, 701506, 701507.